Alert archive / Nebraska / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 37, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 22, 1999, 4:23 PM CDT for Dixon County, Nebraska. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 22, 1999, 4:23 PM CDT (21:23 UTC)
- Expired
- May 22, 1999, 5:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Dixon County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 4:49 PM CDT | Hail 0.75 | Newcastle, NE | |
| May 22, 4:56 PM CDT | Tornado F0 | Ponca, NE | |
| May 22, 4:56 PM CDT | Tornado F0 | Ponca, NE | |
| May 22, 4:58 PM CDT | Thunderstorm Wind 52 | Ponca, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1628 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 222123 RRA SVRFSD NEC051-222215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 423 PM CDT SAT MAY 22 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DIXON COUNTY IN NORTHEAST NEBRASKA * UNTIL 515 PM CDT * AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES WEST OF MASKELL...OR ABOUT 5 MILES NORTH OF HARTINGTON...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MASKELL AROUND 435 PM CDT DIXON AROUND 440 PM CDT CONCORD...NEWCASTLE AROUND 445 PM CDT ALLEN...MARTINSBURG AROUND 450 PM CDT WATERBURY AROUND 455 PM CDT THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:30 PM CDT, 53 minutes earlier.
Area forecast discussion, May 22, 3:30 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT SAT MAY 22 1999 TSTMS ASSCD WITH MAIN SHORT WV MOVG THRU SERN SD AND SWRN MN NOW EXPANDING TOWARDS NWRN IA FM NEB...AND WL HIT PRETTY HARD THERE THIS EVE. OTRW NWLY FLW OF COOLER AND DRIER AIR WL TAKE OVR CWA TNGT AND SUN. BRISK NWLY WNDS OF 15 TO 30 MPH WITH SOME HIGHER GUSTS ESP FOR ERN HLF CWA THRU SUN. BIG QUESTION IS HOW MUCH SC CLDS WL COME DOWN FM N AND WL COVER WITH PARTLY SUNNY. GENERALLY DRY BUT MODERATING AIR MASS WL BE THE RULE THRU EXTD...AND GUID SEEMS REASONABLE. .FSD...NONE RYRHOLM
In the hours before
Special weather statement, May 22, 10:53 AM CDT, 5 hours 30 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1053 AM CDT SAT MAY 22 1999 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE ONLY PERTAINS TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A COLD FRONT MOVING THROUGH CENTRAL SOUTH DAKOTA LATE THIS MORNING WILL MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA THIS EVENING. MOIST AIR AHEAD OF THIS FRONT ALONG WITH AN UPPER LEVEL WAVE OF ENERGY WILL HELP TO TRIGGER SCATTERED THUNDERSTORMS WHICH WILL SPREAD EAST THROUGH THIS EVENING. SOME OF THE STORMS COULD BECOME SEVERE ALONG AND EAST OF THE JAMES RIVER VALLEY. SDZ038-050-052-053-057>059-063-064-230500- AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD- SANBORN- INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL 1053 AM CDT SAT MAY 22 1999 FORECAST THROUGH MIDNIGHT: SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON...BUT SHOULD REMAIN BELOW SEVERE CRITERIA. THE THUNDERSTORMS WILL EXIT THE AREA BY EARLY EVENING. * SIGNIFICANT WEATHER: STRONG WINDS...GUSTS LESS THAN 45 MPH. SMALL HAIL...PEA SIZE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ039-040-054-055-060-061-065-068-230500- BON HOMME-BROOKINGS-HANSON-HUTCHINSON-KINGSBURY-LAKE-MC COOK-MINER- INCLUDING THE CITIES OF...BROOKINGS 1053 AM CDT SAT MAY 22 1999 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND COULD BECOME SEVERE.THE STORMS SHOULD EXIT THE AREA BY EARLY EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 50 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM. SDZ056-062-066-067-069>071-MNZ071-072-097-098-IAZ001-012-NEZ013-230500- CLAY-LINCOLN-MINNEHAHA-MOODY-TURNER-UNION-YANKTON-LINCOLN MN-LYON MN- PIPESTONE-ROCK-LYON IA-SIOUX-DIXON- INCLUDING THE CITIES OF...SIOUX FALLS...YANKTON...LUVERNE...PIPESTONE... ROCK RAPIDS...SIOUX CENTER 1053 AM CDT SAT MAY 22 1999 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND COULD BE SEVERE THROUGH EARLY EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM. MNZ080-081-089-090-IAZ002-003-013-014-020>022-031-032-NEZ014-230500- COTTONWOOD-JACKSON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY IA- DICKINSON-IDA-OBRIEN-OSCEOLA-PLYMOUTH-WOODBURY-DAKOTA- INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...LE MARS... SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE 1053 AM CDT SAT MAY 22 1999 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTENROON AND EVENING. A FEW STORMS COULD BE SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM. CJ
Special weather statement, May 22, 10:53 AM CDT, 5 hours 30 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1053 AM CDT SAT MAY 22 1999 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE ONLY PERTAINS TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A COLD FRONT MOVING THROUGH CENTRAL SOUTH DAKOTA LATE THIS MORNING WILL MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA THIS EVENING. MOIST AIR AHEAD OF THIS FRONT ALONG WITH AN UPPER LEVEL WAVE OF ENERGY WILL HELP TO TRIGGER SCATTERED THUNDERSTORMS WHICH WILL SPREAD EAST THROUGH THIS EVENING. SOME OF THE STORMS COULD BECOME SEVERE ALONG AND EAST OF THE JAMES RIVER VALLEY. SDZ038-050-052-053-057>059-063-064-230500- AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD- SANBORN- INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL 1053 AM CDT SAT MAY 22 1999 FORECAST THROUGH MIDNIGHT: SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON...BUT SHOULD REMAIN BELOW SEVERE CRITERIA. THE THUNDERSTORMS WILL EXIT THE AREA BY EARLY EVENING. * SIGNIFICANT WEATHER: STRONG WINDS...GUSTS LESS THAN 45 MPH. SMALL HAIL...PEA SIZE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ039-040-054-055-060-061-065-068-230500- BON HOMME-BROOKINGS-HANSON-HUTCHINSON-KINGSBURY-LAKE-MC COOK-MINER- INCLUDING THE CITIES OF...BROOKINGS 1053 AM CDT SAT MAY 22 1999 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND COULD BECOME SEVERE.THE STORMS SHOULD EXIT THE AREA BY EARLY EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 50 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM. SDZ056-062-066-067-069>071-MNZ071-072-097-098-IAZ001-012-NEZ013-230500- CLAY-LINCOLN-MINNEHAHA-MOODY-TURNER-UNION-YANKTON-LINCOLN MN-LYON MN- PIPESTONE-ROCK-LYON IA-SIOUX-DIXON- INCLUDING THE CITIES OF...SIOUX FALLS...YANKTON...LUVERNE...PIPESTONE... ROCK RAPIDS...SIOUX CENTER 1053 AM CDT SAT MAY 22 1999 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND COULD BE SEVERE THROUGH EARLY EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM. MNZ080-081-089-090-IAZ002-003-013-014-020>022-031-032-NEZ014-230500- COTTONWOOD-JACKSON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY IA- DICKINSON-IDA-OBRIEN-OSCEOLA-PLYMOUTH-WOODBURY-DAKOTA- INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...LE MARS... SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE 1053 AM CDT SAT MAY 22 1999 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTENROON AND EVENING. A FEW STORMS COULD BE SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM. CJ
Special weather statement, May 22, 4:17 PM CDT, 6 minutes before
SDZ050-063-064-222220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 417 PM CDT SAT MAY 22 1999 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR GREGORY...CHARLES MIX... AND DOUGLAS COUNTIES... THUNDERSTORMS HAVE MOVED EAST OF GREGORY...CHARLES MIX...AND DOUGLAS COUNTIES IN SOUTH CENTRAL SOUTH DAKOTA. THEREFORE THE WATCH HAS BEEN CANCELLED IN THOSE AREAS. RSR
Special weather statement, May 22, 4:17 PM CDT, 6 minutes before
SDZ050-063-064-222220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 417 PM CDT SAT MAY 22 1999 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR GREGORY...CHARLES MIX... AND DOUGLAS COUNTIES... THUNDERSTORMS HAVE MOVED EAST OF GREGORY...CHARLES MIX...AND DOUGLAS COUNTIES IN SOUTH CENTRAL SOUTH DAKOTA. THEREFORE THE WATCH HAS BEEN CANCELLED IN THOSE AREAS. RSR
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 5:07 PM CDT | Tornado Warning | FSD | Dakota | 38 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.